Am I having epilepsy?
Q: I am a 22 years old man (height 175 cm and weight 48 kg). I was having daily headache about 3.5 years back following a fall that was either due to brain attack or epilepsy. The doctor advised me to take 3 tablets of Epsolin-100 mg (Phenytoin sodium) at bedtime for three years, which I am still taking. Now I feel sleepy. Is my sleepiness because of this medicine? Is Epsolin harmful? Can I become free from epilepsy after completing the course of medicine? I want to gain some weight too. Please advise.
A:I could gather from your description that once you had a fall and diagnosed as having epilepsy, you were started on an antiepileptic drug phenytion. The term "Brain Attack" is used to describe stroke in which either a blood vessel in the brain is blocked or gets ruptured. This in turn can also lead to epilepsy. So, I am not certain what exactly happened in your case. Nevertheless, Phenytoin does cause sedation. Also, the need to continue the medication depends on many factors. You must consult a good neurologist. You weigh 48 kg, which is not too bad for your height of 175 cm. You must eat a balanced diet with high protein to remain strong and healthy.